DEAR DR. ROACH: I have a question about excipients, something you discussed in a recent column about thyroid medication. Twice in my life, I took Celebrex for orthopedic pain. The episodes were about five years apart. Both times, I suffered severe liver disfunction, turned yellow, lost weight and had dark urine and abnormal ALT, AST and bilirubin counts, etc. My doctor said the reaction was caused by the sulfonamide base, or “excipient,” in Celebrex, and not by the active ingredients. Is sulfonamide used as an excipient in many other drugs? Should I be wary of them as well? Is there any advice you can share other than just steering clear of all drugs with sulfonamide excipients? — T.R.

ANSWER: An excipient is a substance used in a medication that is not an active ingredient. This includes fillers to make a tablet hold its shape, a dye or a preservative. An ideal excipient does not cause any side effects, and most are very good at doing so. However, no excipient is perfect, and occasionally people have reactions to the inactive ingredients in a medication, which was the concern I brought up in that recent column.

It’s the active ingredient in celecoxib (Celebrex), not any excipient, that contains a sulfonamide group. People are frequently allergic to the sulfonamide groups in antibiotics. While in theory, people with allergies to sulfonamide antibiotics can also be allergic to Celebrex, this appears to be very rare. Chemically, the sulfonamide group in antibiotics is different from the group in Celebrex. (For the chemists: Antibiotics contain an arylamine group at the N4 position; Celebrex does not.)

I reviewed the reports of liver damage with Celebrex and found rare accounts of people with elevations in the ALT and AST enzymes made in the liver. High levels of these in the blood represent damage to liver cells. The accounts did not include high bilirubin — a component of bile that causes yellow discoloration of the eyes and mouth as well as dark urine when at high levels in the blood. It represents damage to the bile ducts. Your reaction to Celebrex is quite unusual, and I can’t say whether the sulfonamide group has anything to do with it. However, even though the drugs are quite different, avoiding sulfonamide antibiotics might be prudent. Other drugs to be concerned with include the diuretics hydrochlorothiazide and furosemide; sulfonylurea diabetes drugs like glipizide; the “triptan” anti-migraine drugs like sumatriptan (Imitrex); and a few others, which your pharmacist can look out for.

DEAR DR. ROACH: For the past seven or eight years, I have taken 300 mg of ranitidine before bedtime. It was prescribed to treat reflux. As you know, this product has been recalled. I wonder if I could be suffering any adverse effects from my sustained usage. If so, what test or treatments would you recommend? My age is 78. I am suffering from abdominal discomfort (cramps, bloating, belching and gas). — L.L.

ANSWER: Ranitidine (Zantac and others) is in the class of drugs called H2 blockers. They block the histamine type 2 receptors in the stomach, which stimulate acid secretion. H2 blockers are not as potent as the proton pump inhibitors, such as omeprazole, but they have the advantage of starting to work quickly and being generally safe.

These drugs have been recalled due to contamination with NDMA, which is potentially cancer-causing. However, there have been no reports of NDMA causing cancer in humans. I wouldn’t recommend any extra testing to look for cancer; the risk is probably quite small.

Manufacturers of H2 blockers are changing their processes to make the drugs without NDMA contamination. Famotidine and cimetidine are available alternatives that do not have NDMA contamination.